HealthBoards

HealthBoards (http://www.healthboards.com/boards/)
-   Osteoporosis (http://www.healthboards.com/boards/osteoporosis/)
-   -   newly diagnosed with osteopenia;advice appreciated (http://www.healthboards.com/boards/osteoporosis/77127-newly-diagnosed-osteopenia-advice-appreciated.html)

Lizbec 10-23-2003 08:29 AM

newly diagnosed with osteopenia;advice appreciated
 
hello, i'm new to this board. i was diagnosed with ulcerative colitis in january this year, since when i have been on fairly high doses of steroids. I'm 48 and was a heavy smoker until 2 years ago. i was also very thin until i stopped smoking and have gained more weight while on steroids. A recent bone scan showed osteopenia - i don't have the exact results (UK doctors don't always show you but it's my intention to ask next time, i was just so stunned at the time). the GI consultant has referred me back to my doctor for medication for the osteopenia - i would welcome any information about what is available. i am already using HRT patches, having been "perimenopausal" since 2001. My chief concern is that medication could affect my ulcerative colitis.
Many thanks
beth

bjg 10-24-2003 04:14 AM

if the dr wants to start you on medication make sure that what he is perscribing is approved for use by women who are not post menopausal ...good luck ...

OppOnn 10-24-2003 12:55 PM

Hello: Lizbec. Welcome to the board!

If you haven't already, I would strongly recommend you read as many posts as you can on this board, before taking any meds.

There are also quite a few people with stomach issues.
Hold on, and take care.

Also, I would try very hard to get your test results, in detail. Not just those comparing you to a 25 year old woman, but the Z-scores as well as the T-scores.
Z-scores compare the results to people your age.
There's a big difference. And most doctors go by the
T-scores. But, then most doctors in this country, the USA, get most of their research from the very drug companies who supply the drugs they give all too readily (in my opinion) when, all too often, the drugs, even for people without stomach issues, have many side fx. Which doctors often tend to ignore or downplay or downright deny. Just read lots of posts here and you will see it as it really is.

I would also recommend seeing a specialist in Osteoporosis. In this country, it is a rheumatologist
but there are clinics who really do specialize. I haven't found one yet near me and on my insurance, but I do know they exist.

Whatever, you don't have osteoporosis yet. So don't worry too much. Just plan of doing something about it and not let it get any worse. Do not panic.
****O

OppOnn 10-24-2003 01:07 PM

Lizbec: since I have Crohn's, you might want to find some of my posts. Haven't been posting for a while, been busy, but I know there quite a few on Page 3 of this board...maybe some on Page 2, and maybe on Page 4, not much on Page 1.

Ipriflavone is an option for you. Not for me, because I have a low white blood count, but if yours is high,
Iprilavone is said to lower the white blood count and, in Japan, and Italy, I think, it is very seriously
thought of. There's a post on it, positive and negative, on Page 3. My rheumatologist did advise me to take it, whatever, but I am not because of my already low white blood count.
O


All times are GMT -7. The time now is 12:13 PM.